×

Coupled intervals in the discrete calculus of variations: necessity and sufficiency. (English) Zbl 1032.49038

As the authors state in the Introduction, “in this paper a thorough study is presented of the nonnegativity and positivity of the discrete quadratic functional of the form” \[ {\mathcal I}(\eta):=\eta^T_0\Gamma_0\eta_0 +\eta^T_{N+1}\Gamma\eta_{N+1} + \displaystyle \sum_{k=0}^N [\eta^T_{k+1}P_k\eta_{k+1}+2\eta^T_{k+1}Q_k\Delta \eta_k+\Delta\eta^T_kR_k\Delta\eta_k] \] over (variable) endpoints constraints of the form \[ M_0\eta_0=0, \;M\eta_{N+1}=0. \] In order to extend to the “variable endpoints” case some of their previous results [e.g., R. Hilscher and V. Zeidan, J. Differ. Equ. Appl. 8, 573–602 (2002; Zbl 1010.49020)], the authors introduce the new concept of coupled interval which is shown to contain as a particular case the classical concept of conjugate interval in calculus of variations.
As in their previous papers, the authors prove a large number of results that contain different types of equivalent conditions for the nonnegativity and for the positivity of the functional \({\mathcal I}(\eta)\); these results are then used to obtain corresponding necessary and/or sufficient optimality conditions for local minima of some classes of problems in “discrete” calculus of variations.

MSC:

49K30 Optimality conditions for solutions belonging to restricted classes (Lipschitz controls, bang-bang controls, etc.)
49N10 Linear-quadratic optimal control problems
39A12 Discrete version of topics in analysis
39A13 Difference equations, scaling (\(q\)-differences)
93C55 Discrete-time control/observation systems

Citations:

Zbl 1010.49020
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Agarwal, R.P.; Ahlbrandt, C.D.; Bohner, M.; Peterson, A.; Agarwal, R.P.; Bohner, M., Discrete linear Hamiltonian systems: A survey, Discrete and Continuous Hamiltonian Systems, Dynam. systems appl., 8, 3-4, 307-333, (1999) · Zbl 0942.39009
[2] Ahlbrandt, C.D., Discrete variational inequalities, (), 93-107 · Zbl 0869.49007
[3] Ahlbrandt, C.D.; Heifetz, M., Discrete Riccati equations of filtering and control, (), 1-16 · Zbl 0863.93049
[4] Ahlbrandt, C.D.; Hooker, J.W., A variational view of non-oscillation theory for linear difference equations, (), 1-21 · Zbl 0805.93024
[5] Ahlbrandt, C.D.; Peterson, A.C., Discrete Hamiltonian systems: difference equations, continued fractions, and Riccati equations, (1996), Kluwer Academic Publishers Boston · Zbl 0860.39001
[6] Bohner, M., Linear Hamiltonian difference systems: disconjugacy and Jacobi-type conditions, J. math. anal. appl., 199, 804-826, (1996) · Zbl 0855.39018
[7] Bohner, M., Riccati matrix difference equations and linear Hamiltonian difference systems, Dynam. contin. discrete impuls. systems, 2, 2, 147-159, (1996) · Zbl 0873.39003
[8] Bohner, M.; Došlý, O., Disconjugacy and transformations for symplectic systems, Rocky mountain J. math., 27, 3, 707-743, (1997) · Zbl 0894.39005
[9] Bohner, M.; Došlý, O., Positivity of block tridiagonal matrices, SIAM J. matrix anal., 20, 1, 182-195, (1998) · Zbl 0921.39004
[10] Bohner, M.; Došlý, O.; Kratz, W.; Agarwal, R.P.; Bohner, M., Discrete reid roundabout theorems, Discrete and Continuous Hamiltonian Systems, Dynam. systems appl., 8, 3-4, 345-352, (1999) · Zbl 0946.39001
[11] Došlá, Z.; Došlý, O., Quadratic functionals with general boundary conditions, Appl. math. optim., 36, 243-262, (1997) · Zbl 1057.49502
[12] Došlá, Z.; Zezza, P., Quadratic functionals with a variable singular end point, Comment. math. univ. carolin., 33, 3, 411-425, (1992) · Zbl 0779.49026
[13] Erbe, L.; Yan, P., Disconjugacy for linear Hamiltonian difference systems, J. math. anal. appl., 167, 355-367, (1992) · Zbl 0762.39003
[14] Erbe, L.; Yan, P., Qualitative properties of Hamiltonian difference systems, J. math. anal. appl., 171, 334-345, (1992) · Zbl 0768.39001
[15] Hilscher, R., Disconjugacy of symplectic systems and positivity of block tridiagonal matrices, Rocky mountain J. math., 29, 4, 1301-1319, (1999) · Zbl 0956.39010
[16] Hilscher, R.; Zeidan, V., Discrete optimal control: the accessory problem and necessary optimality conditions, J. math. anal. appl., 243, 2, 429-452, (2000) · Zbl 0987.49016
[17] Hilscher, R.; Zeidan, V., Second order sufficiency criteria for a discrete optimal control problem, J. differ. equations appl., 8, 6, 573-602, (2002) · Zbl 1010.49020
[18] R. Hilscher, V. Zeidan, Nonnegativity of a discrete quadratic functional in terms of the (strengthened) Legendre and Jacobi conditions, in: R.P. Agarwal (Ed.), Advances in Difference Equations IV, Comput. Math. Appl., to appear · Zbl 1044.49020
[19] Luenberger, D.G., Linear and nonlinear programming, (1984), Addison-Wesley Reading, MA · Zbl 0241.90052
[20] Stefani, G.; Zezza, P., Constrained regular LQ-control problems, SIAM J. control optim., 35, 3, 876-900, (1997) · Zbl 0876.49031
[21] Zeidan, V., Sufficiency criteria via focal points and via coupled points, SIAM J. control optim., 30, 1, 82-98, (1992) · Zbl 0780.49018
[22] Zeidan, V., Sufficient conditions for variational problems with variable endpoints: coupled points, Appl. math. optim., 27, 2, 191-209, (1993) · Zbl 0805.49012
[23] Zeidan, V.; Agarwal, R.P.; Bohner, M., Nonnegativity and positivity of a quadratic functional, Discrete and Continuous Hamiltonian Systems, Dynam. systems appl., 8, 3-4, 571-588, (1999) · Zbl 0936.49022
[24] Zeidan, V.; Zezza, P., Coupled points in the calculus of variations and applications to periodic problems, Trans. amer. math. soc., 315, 1, 323-335, (1989) · Zbl 0677.49020
[25] Zezza, P., Jacobi condition for elliptic forms in Hilbert spaces, J. optim. theory appl., 76, 2, 357-380, (1993) · Zbl 0798.49027
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.